Alert archive / North Dakota / Flash Flood Watches in 2007

Flash Flood Watch 5, NWS Grand Forks, ND

May 25, 20076 counties in North Dakota

NWS Grand Forks, ND issued this flash flood watch at May 25, 2007, 9:27 PM CDT for 6 counties in North Dakota. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 25, 2007, 9:27 PM CDT (02:27 UTC)
Expired
May 26, 2007, 2:50 PM CDT
In force
17 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KFGF 260227
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
927 PM CDT FRI MAY 25 2007

...HEAVY RAIN EXPECTED OVERNIGHT INTO SATURDAY MORNING OVER PARTS
OF NORTHEAST NORTH DAKOTA...

.LOW PRESSURE IN NORTH CENTRAL SOUTH DAKOTA WILL MOVE TO NEAR
FARGO SATURDAY MORNING AND THEN INTO NORTH CENTRAL MINNESOTA
SATURDAY EVENING. WIDESPREAD RAIN WILL OCCUR NORTH AND WEST OF THE
LOW WITH BANDS OF HEAVY RAIN LIKELY FROM DEVILS LAKE TO NEAR
GRAFTON AND PEMBINA WHERE RAIN TOTALS OF 2 OR MORE INCHES ARE
POSSIBLE. THIS RAIN COMING ON SATURATED SOILS DUE TO RAINS EARLIER
IN THE WEEK WILL CAUSE PONDING OF WATER IN LOW AREAS AND FLOODING
IN AREAS OF POOR DRAINAGE. 

NDZ006>008-014>016-054-261700-
/O.NEW.KFGF.FF.A.0005.070526T0227Z-070526T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...ADAMS
927 PM CDT FRI MAY 25 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST NORTH DAKOTA...
  INCLUDING THE FOLLOWING AREAS...BENSON...CAVALIER...EASTERN 
  WALSH COUNTY...PEMBINA...RAMSEY...TOWNER AND WESTERN WALSH 
  COUNTY.

* THROUGH SATURDAY MORNING

* LOW PRESSURE WILL MOVE FROM NORTH CENTRAL SOUTH DAKOTA TO NEAR
  FARGO SATURDAY MORNING AND THEN TO NORTH CENTRAL MINNESOTA BY
  SATURDAY EVENING. WIDESPREAD RAIN WILL OCCUR NORTH AND WEST OF
  THE LOW TRACK WITH THE HEAVIEST RAINFALL LIKELY TO OCCUR FROM
  THE DEVILS LAKE AREA TO NEAR GRAFTON AND PEMBINA WHERE RAIN
  TOTALS THROUGH SATURDAY OF TWO OR MORE INCHES ARE POSSIBLE.

* DUE TO SATURATED SOILS IN THE AREA FROM LOCALLY HEAVY RAIN OF
  EARLIER THIS WEEK...THIS ADDITIONAL RAIN WILL CAUSE PONDING OF
  WATER ON FIELDS AND LOW LYING AREAS. FLOODING MAY OCCUR IN AREAS
  OF POOR DRAINAGE.

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$


DTR
3 follow-up statements
000 
WGUS63 KFGF 260845
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 AM CDT SAT MAY 26 2007

...HEAVY RAIN POSSIBLE EARLY TODAY OVER PARTS OF NORTHEAST NORTH
DAKOTA...

.LOW PRESSURE IN NORTH CENTRAL SOUTH DAKOTA WILL MOVE TO NEAR
FARGO THIS MORNING AND THEN TOWARD BEMIDJI MINNESOTA BY AFTERNOON.
WIDESPREAD RAIN WILL OCCUR NORTH AND WEST OF THE LOW WITH BANDS OF
HEAVY RAIN LIKELY FROM DEVILS LAKE TO GRAFTON AND PEMBINA. RAIN
TOTALS OF 1 TO 2 INCHES ARE POSSIBLE IN THESE AREAS. SOILS ARE
STILL SATURATED ACROSS THE WATCH AREA FROM RAINS LAST NIGHT AND
EARLIER IN THE WEEK.

NDZ006>008-014>016-054-261645-
/O.CON.KFGF.FF.A.0005.000000T0000Z-070526T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...ADAMS
345 AM CDT SAT MAY 26 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...BENSON...CAVALIER...EASTERN WALSH COUNTY...PEMBINA...
  RAMSEY...TOWNER AND WESTERN WALSH COUNTY.

* UNTIL NOON CDT TODAY

* ONE TO TWO INCHES OF RAIN ARE POSSIBLE FROM DEVILS LAKE TO
  GRAFTON AND PEMBINA.

* DUE TO SATURATED SOILS IN THE AREA FROM LOCALLY HEAVY RAIN LAST
  NIGHT AND EARLIER THIS WEEK...PONDING OF WATER ON FIELDS AND LOW
  LYING AREAS IS POSSIBLE. FLOODING MAY ALSO OCCUR IN AREAS WITH
  POOR DRAINAGE.

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

GODON
000 
WGUS63 KFGF 261607
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1107 AM CDT SAT MAY 26 2007

...HEAVY RAIN POSSIBLE TODAY OVER PARTS OF NORTHEAST NORTH
DAKOTA...

.LOW PRESSURE CENTERED NEAR FARGO WILL CONTINUE TO MOVE TOWARD
BEMIDJI MINNESOTA THIS AFTERNOON. WIDESPREAD RAIN WILL OCCUR NORTH
AND WEST OF THE LOW WITH BANDS OF HEAVY RAIN LIKELY FROM DEVILS
LAKE TO GRAFTON AND PEMBINA. RAIN TOTALS OF 1 TO 3 INCHES ARE
POSSIBLE IN THESE AREAS. SOILS ARE STILL SATURATED ACROSS THE
WATCH AREA FROM RAINS LAST NIGHT AND EARLIER IN THE WEEK.

NDZ006>008-014>016-054-262100-
/O.EXT.KFGF.FF.A.0005.000000T0000Z-070526T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...ADAMS
1107 AM CDT SAT MAY 26 2007

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF NORTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...BENSON...CAVALIER...EASTERN WALSH COUNTY...PEMBINA...
  RAMSEY...TOWNER AND WESTERN WALSH COUNTY.

* UNTIL 4 PM CDT THIS AFTERNOON

* ONE TO THREE INCHES OF RAIN ARE POSSIBLE FROM DEVILS LAKE TO
  GRAFTON AND PEMBINA.

* DUE TO SATURATED SOILS IN THE AREA FROM LOCALLY HEAVY RAIN 
  LAST NIGHT AND EARLIER THIS WEEK...PONDING OF WATER ON FIELDS 
  AND LOW LYING AREAS IS POSSIBLE. FLOODING MAY ALSO OCCUR IN 
  AREAS WITH POOR DRAINAGE. 

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

NG
000 
WGUS63 KFGF 261950
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT SAT MAY 26 2007

...THE THREAT FOR FLASH FLOODING HAS ENDED...

.THE THREAT FOR FLASH FLOODING HAS ENDED OVER THE AREA...AND THE
FLASH FLOOD WATCH HAS BEEN CANCELLED.

NDZ006>008-014>016-054-262100-
/O.CAN.KFGF.FF.A.0005.000000T0000Z-070526T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...ADAMS
250 PM CDT SAT MAY 26 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST NORTH DAKOTA HAS
BEEN CANCELLED. LIGHT RAIN WILL PERSIST THROUGH THE AFTERNOON OVER
PORTIONS OF NORTHEAST NORTH DAKOTA...BUT THE THREAT FOR HEAVY RAIN
HAS ENDED. THEREFORE...THE FLASH FLOOD THREAT IS OVER...AND THE
FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$
DK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at May 25, 3:12 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, May 25, 3:12 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
312 PM CDT FRI MAY 25 2007

CORRECTED FOR TYPOS

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE MAIN FORECAST CHALLENGE FOR TONIGHT THROUGH SATURDAY NIGHT
WILL BE PRECIPITATION TOTALS ASSOCIATED WITH A LOW PRESSURE SYSTEM
CURRENTLY CENTERED OVER THE BLACK HILLS AREA. GENERALLY WENT WITH
GFS GUIDANCE ON TIMING...BRINGING THE LOW THROUGH SOUTHEASTERN
NORTH DAKOTA BETWEEN MIDNIGHT AND SUNRISE TOMORROW MORNING...THEN
TRACKING THROUGH NORTHERN MINNESOTA.

FIRST AREA OF CONSIDERATION IS PRECIPITATION TYPE IN THE FAR
NORTHWEST...WHERE THERE IS AN OUTSIDE POSSIBILITY OF A RAIN/SNOW MIX.
GFS GENERALLY THE COOLEST SOUNDINGS...WITH A WELL SATURATED LAYER
BELOW THE FREEZING POINT...THE NAM NEARLY ISOTHERMAL AT THE FREEZING
POINT UP TO H850...AND THE NGM A FEW DEGREES WARMER THAN THE NAM.
SFC TEMPS LOOK TO BE 1 TO 2 C ABOVE ZERO...SO EVEN IF FLAKES ARE
OBSERVED...THERE WOULD BE NO ACCUMULATION. OVERALL I AM LEANING
TOWARDS THE WARMER SOLUTION AND WILL NOT INTRODUCE SNOW INTO THE
GRIDS/ZONES...BUT THOUGHT IT WAS WORTH MENTIONING HERE.

NEXT FORECAST CHALLENGE IS THE TOTAL PRECIPITATION ACCUMULATION WITH
THIS SYSTEM. OVERALL WENT WITH ABOUT 50 TO 70 PERCENT OF HPC GUIDANCE
QPFS...GIVEN A TOTAL RAINFALL ON THE ORDER OF AN INCH AND ONE HALF
ACROSS THE FAR NORTH BY MIDNIGHT TOMORROW. APPROACH SEEMED TO MESH
WELL WITH SURROUNDING WFOS. MAIN FEATURE WILL BE THE BAND OF HEAVIER
SHOWERS ASSOCIATED WITH THE BEST FORCING AND DEF ZONE NW OF THE
LOW...IN THE NW REGION OF OUR WFO...OR NORTHEASTERN NORTH
DAKOTA...THEN EXTENDING JUST SOUTH OF THE CANADIAN BORDER IN
NORTHWEST MINNESOTA.

LOW WILL PULL OUT OF NORTHWEST MINNESOTA BY EARLY MORNING SUNDAY.
HIGH PRESSURE WILL THEN MOVE INTO THE REGION FOR SUNDAY BEFORE THE
NEXT SYSTEM MOVE IN FROM THE WEST MONDAY INTO TUESDAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
LONG RANGE MODELS REMAIN IN FAIR
AGREEMENT ON 500MB PATTERN FOR EXTENDED FORECAST. THE LOCATION OF
500MB TROF/LOW WILL MAKE SOME DIFFERENCE ON PCPN TIMING. OVERALL...
TREND IS CONSISTENT WITH ACTIVE WEATHER EXPECTED TO CONTINUE AS
SURFACE LOW MOVES THROUGH REGION ON TUE AND WED. THEREFORE...KEPT
POPS GOING FOR FORECAST. AS FAR AS TEMPERATURES...EXPECT NEAR NORMAL
TO CONTINUE.

&&

.AVIATION...
CURRENT VFR CIGS TREND EXPECTED TO CONTINUE THROUGH MUCH
OF THE EVENING WITH ISOLATED TSRA EMBEDDED IN AREA OF RA. AS SURFACE
LOW TRACKS INTO E ND AFTER 06Z TONIGHT...LOOKING FOR CIGS TO
CONTINUE TO FALL INTO MVFR CATEGORY WITH POTENTIAL FOR VSBY
REDUCTION AS WELL AFTER 09Z DUE TO RAIN AND FOG.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/NG
Hazardous weather outlook, May 25, 6:33 AM CDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 AM CDT FRI MAY 25 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
633 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SHOWERS WILL SLOWLY SPREAD INTO EASTERN NORTH DAKOTA BY LATE
MORNING...BRINGING SOME VERY LIGHT PRECIPITATION AMOUNTS WITH THEM.
THESE SHOWERS ARE NOT LIKELY TO MAKE IT INTO THE NORTHWEST QUARTER
OF MINNESOTA UNTIL MID TO LATE AFTERNOON. BETTER CHANCES FOR RAIN
AND SOME EMBEDDED THUNDERSTORMS WILL BE TONIGHT...AS AN AREA OF
SURFACE LOW PRESSURE MOVES INTO SOUTHEAST NORTH DAKOTA. HIGHER
PRECIPITATION TOTALS ARE EXPECTED ACROSS THE DEVILS LAKE REGION...
WHERE AN ADDITIONAL INCH OR MORE OF PRECIPITATION IS POSSIBLE. ANY
THUNDERSTORMS THAT DO FORM TONIGHT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHWEST MINNESOTA ON
SATURDAY...SHIFTING THE AXIS OF HEAVIER PRECIPITATION TO THE
NORTHWEST CORNER OF MINNESOTA. RAINFALL AMOUNTS OF AN INCH OR LESS
ARE POSSIBLE ACROSS NORTHWEST MINNESOTA ON SATURDAY. AGAIN...
THE PRECIPITATION SHOULD BE PRIMARILY SHOWERS...WITH A FEW RUMBLES
OF THUNDER POSSIBLE. THE NEXT CHANCE OF THUNDERSTORMS BEGINS ON
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:09 PM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more7 hr
May 26, 3:20 PM CDTFrost AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 3 more15 hr

Nearby

Flash Flood Watches in North Dakota, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.